Alert archive / Nevada / Red Flag Warnings in 2008

Red Flag Warning 5, NWS Las Vegas, NV

March 5, 2008Clark County, Nevada; San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Mar 5, 2008, 3:15 AM PST for Clark County, Nevada; San Bernardino County, California; Mohave County, Arizona. It took effect at Mar 5, 2008, 10:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2008, 3:15 AM PST (11:15 UTC)
In effect from
Mar 5, 2008, 10:00 AM PST
Expired
Mar 5, 2008, 7:10 PM PST
In force
9 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 11.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2008-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2008-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3811 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KVEF 051115
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 AM PST WED MAR 5 2008

AZZ101-CAZ229-NVZ466-060000-
/O.UPG.KVEF.FW.A.0004.080305T2000Z-080306T0400Z/
/O.NEW.KVEF.FW.W.0005.080305T1800Z-080306T0400Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NRA/COLORADO RIVER-NV SIDE-
315 AM PST WED MAR 5 2008 /415 AM MST WED MAR 5 2008/

...RED FLAG WARNING IN EFFECT FROM 10 AM PST /11 AM MST/ THIS
MORNING TO 8 PM PST /9 PM MST/ THIS EVENING FOR THE LAKE MEAD
NATIONAL RECREATION AREA AND THE COLORADO RIVER VALLEY FOR STRONG
WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM PST /11 AM MST/ THIS
MORNING TO 8 PM PST /9 PM MST/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

STRONG NORTHERLY WINDS WILL DEVELOP BEHIND A COLD FRONT AND WILL
COMBINE WITH RELATIVE HUMIDITIES BELOW 15 PERCENT TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS FROM LATE THIS MORNING INTO THE
EARLY EVENING HOURS. SUSTAINED NORTH WINDS AROUND 20 MPH WILL BE
COMMON WITH FREQUENT GUSTS AROUND 40 MPH. WINDS WILL SUBSIDE LATE
WEDNESDAY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KVEF 051932
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1132 AM PST WED MAR 5 2008

AZZ101-CAZ229-NVZ466-060400-
/O.CON.KVEF.FW.W.0005.000000T0000Z-080306T0400Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NRA/COLORADO RIVER-NV SIDE-
1132 AM PST WED MAR 5 2008 /1232 PM MST WED MAR 5 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PST /9 PM MST/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FOR THE COLORADO RIVER
VALLEY UNTIL 8 PM PST /9 PM MST/ THIS EVENING.

SUSTAINED NORTH WINDS OF 20 TO 30 MPH WITH FREQUENT GUSTS AROUND
40 MPH WILL COMBINE WITH RELATIVE HUMIDITIES BELOW 15 PERCENT TO
PRODUCE CRITICAL FIRE WEATHER CONDITIONS INTO THE EARLY EVENING
HOURS. WINDS WILL SUBSIDE LATE THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

MORGAN
000 
WWUS85 KVEF 060310
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
710 PM PST WED MAR 5 2008

AZZ101-CAZ229-NVZ466-060415-
/O.CAN.KVEF.FW.W.0005.000000T0000Z-080306T0400Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NRA/COLORADO RIVER-NV SIDE-
710 PM PST WED MAR 5 2008 /810 PM MST WED MAR 5 2008/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE RED
FLAG WARNING.

THE WINDS ACROSS THE AREA HAVE DECREASED EARLY THIS EVENING WHILE 
RELATIVE HUMIDITY VALUES HAVE BEGUN TO RECOVER ABOVE THE 15
PERCENT THRESHOLD. THUS THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Mar 4, 9:20 PM PST, 5 hours 55 minutes earlier.

Area forecast discussion, Mar 4, 9:20 PM PST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
920 PM PST TUE MAR 4 2008

.SYNOPSIS...DRY WEATHER WILL CONTINUE OVER THE AREA THROUGH THE
WEEK. A STORM SYSTEM WILL MOVE INTO THE INTERMOUNTAIN WEST ON
WEDNESDAY...BRINGING GUSTY NORTH WINDS TO MUCH OF THE MOJAVE DESERT
AND SOUTHERN GREAT BASIN. TEMPERATURES WILL FALL BELOW NORMAL
WEDNESDAY...BUT RISE BACK ABOVE NORMAL BY THE END OF THE WEEK.
&&

.UPDATE...THE LATEST OBSERVATIONS AND 00Z NAM AND GFS SUPPORT THE
GOING FORECAST TRENDS AND NO UPDATE IS PLANNED. THE 04Z SURFACE
ANALYSIS REVEALED THE SURFACE LOW WAS CENTERED OVER CLARK COUNTY
WITH A TIGHT PRESSURE GRADIENT OVER SOUTHERN NYE AND LINCOLN
COUNTIES. NORTH WINDS GUSTING GENERALLY BETWEEN 20 AND 30 MPH HAD
DEVELOPED OVER THE NEVADA TEST SITE. IT APPEARED THE FRONT MAY HAVE
SLOWED SOMEWHAT BUT IT SHOULD MAKE ITS WAY DOWN THROUGH CLARK COUNTY
AND SURROUNDING AREAS FROM 2200 PST THROUGH MIDNIGHT. THE 00Z
NAM CONTINUES TO INDICATE ENHANCED NORTH WINDS DOWN THE COLORADO
RIVER WEDNESDAY MORNING AS EXPECTED.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL BECOME NORTHERLY 8-10 KNOTS AS
A FRONT MOVES THROUGH THE LAS VEGAS VALLEY AFTER 06Z. WIND SPEEDS
WILL INCREASE OUT OF THE NORTH TO NORTHEAST AFTER 10Z...WITH GUSTS
AROUND 20 KTS PERSISTING THROUGH WEDNESDAY MORNING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A COLD FRONT MOVES DOWN THROUGH SOUTHERN NEVADA AND
NORTHWEST ARIZONA THE REST OF TONIGHT. GUSTY NORTHERLY WINDS WILL
DEVELOP BEHIND THE FRONT. GUSTS UP TO 35 KTS WILL BE POSSIBLE IN
FAVORED AREAS...ESPECIALLY DOWN NORTH/SOUTH VALLEYS...AND COLORADO
RIVER ZONES BY WEDNESDAY MORNING.
&&

.PREV DISCUSSION.../242 PM PST TUE MAR 4 2008/

.SHORT TERM...SATELLITE SHOWS CLEAR SKIES AREAWIDE EXCEPT FOR A BAND
OF CIRRUS ALONG AND SOUTH OF INTERSTATE 40. WATER VAPOR LOOP SHOWS
THE NEXT STORM DIGGING INTO THE INTERMOUNTAIN WEST...AND SURFACE OBS
SHOW GUSTY NORTH WINDS ALREADY OCCURRING IN THE MOST PRONE AREAS.
THESE WINDS WILL BE THE MAIN FORECAST ISSUE IN THE SHORT TERM. AS
THE ASSOCIATED COLD FRONT MOVES SOUTH...NORTH WINDS WILL SPREAD OVER
MUCH OF OUR CWFA TONIGHT. DURING THE DAY WEDNESDAY...DECENT UPPER
LEVEL SUPPORT AND BETTER MIXING WITH THE COOLING TEMPERATURES ALOFT
SHOULD RESULT IN WIND GUSTS EXCEEDING ADVISORY CRITERIA DOWN THE
COLORADO RIVER WHERE TERRAIN FUNNELING WILL HELP CHANNEL THE WINDS.
THUS...HOISTED A WIND ADVISORY FOR THESE ZONES. AT THE SAME
TIME...THE VERY DRY AIR BEHIND THE FRONT SHOULD SUPPORT HUMIDITIES
NEAR 10 PERCENT EVEN WITH COOLER AFTERNOON TEMPERATURES...SO ALSO
HOISTED A FIRE WEATHER WATCH FOR THE SAME AREAS. THERE WILL PROBABLY
BE OTHER STATIONS PRONE TO NORTH WINDS THAT MEET CRITERIA...BUT
EXPECT THE RIVER ZONES TO HAVE THE BEST CHANCE FOR WIDESPREAD STRONG
WINDS. THE WINDS WILL SUBSIDE WEDNESDAY NIGHT AS THE UPPER SUPPORT
MOVES AWAY AND THE GRADIENT BEGINS TO RELAX. FOR THURSDAY...THE GFS
HAS FINALLY COME AROUND TO THE ECMWF IDEA OF CARRYING A WEAK PACIFIC
DISTURBANCE DOWN THE CALIFORNIA COAST RATHER THAN INLAND. THIS
DISTURBANCE WILL HAVE LITTLE EFFECT ON OUR SENSIBLE WEATHER OTHER
THAN SOME MID AND HIGH LEVEL CLOUDS. HIGH TEMPS WEDNESDAY WILL BE
ABOUT 5-10 DEGREES BELOW TUESDAY HIGHS THANKS TO THE COLD
FRONT...WITH ONLY A LITTLE RECOVERY THURSDAY.

.LONG TERM...DECIDED TO MAKE LITTLE CHANGE TO INHERITED GRIDS WITH
THIS MORNINGS MODELS SHOWING QUITE A BIT OF DISAGREEMENT...BUT
OVERALL...THE BEST COURSE WOULD BE THE GFS ENSEMBLE MEAN...WHICH
KEEPS PRETTY GOOD CONTINUITY WITH THE CURRENT FORECAST. BEGINNING
FRIDAY...RIDGING IN PLACE OVER THE FORECAST AREA WILL GIVE WAY TO
WESTERLY FLOW OVER THE WEEKEND. A SERIES OF SHORTWAVES MOVING
THROUGH THE LONGWAVE PATTERN...FIRST LATE SUNDAY...AND A STRONGER
SECOND SHORTWAVE LATE TUESDAY...MAY HAVE AN IMPACT OVER OUR
AREA...WITH A HIGHER PROBABILITY THAT THE SECOND WILL HAVE THE MOST
SIGNIFICANT IMPACT ACROSS THE FORECAST AREA. ONLY GOING WITH SLIGHT
CHANCES FOR PRECIP ACROSS NORTHERN EDGE OF THE CWA FOR NEXT
SUNDAY...AND EXPANDING TO THE SOUTH FOR THE TUESDAY SYSTEM ALONG
WITH STRONGER WINDS. WILL ALSO HAVE TO KEEP AN EYE OUT FOR A
POSSIBLE DOWNSLOPE WIND EVENT SCENARIO DURING THE FIRST HALF OF NEXT
WEEK.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY ZONE 21 FROM NOON TO 8 PM PST WEDNESDAY.
     FIRE WEATHER WATCH FIRE ZONE 466 FROM NOON TO 8 PM PST
     WEDNESDAY.
AZ...WIND ADVISORY ZONES 2 AND 36 FROM 1 PM TO 9 PM MST WEDNESDAY.
     FIRE WEATHER WATCH FIRE ZONE 101 FROM 1 PM TO 9 PM MST
     WEDNESDAY.
CA...WIND ADVISORY ZONE 527 FROM NOON TO 8 PM PST WEDNESDAY.
     FIRE WEATHER WATCH FIRE ZONE 229 FROM NOON TO 8 PM PST
     WEDNESDAY.
&&

ADAIR/MORGAN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 4, 2:16 PM PST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
216 PM PST TUE MAR 4 2008

AZZ002-036-CAZ527-NVZ021-050800-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
216 PM PST TUE MAR 4 2008 /316 PM MST TUE MAR 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE THROUGH LATE TONIGHT...BRINGING GUSTY
NORTH WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTH WINDS WILL INCREASE FURTHER ON WEDNESDAY...AND RELATIVE
HUMIDITIES WILL BE VERY LOW AS WELL. A WIND ADVISORY AND A FIRE
WEATHER WATCH ARE IN EFFECT FOR WEDNESDAY AFTERNOON AND EVENING.
WINDS WILL SUBSIDE WEDNESDAY NIGHT...THEN ANOTHER STORM WILL BRING
INCREASING WINDS AGAIN SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-CAZ519>526-NVZ014>020-022-050800-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
216 PM PST TUE MAR 4 2008 /316 PM MST TUE MAR 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL CROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT
FROM NORTH TO SOUTH THIS EVENING THROUGH EARLY WEDNESDAY MORNING.
GUSTY NORTH WINDS CAN BE EXPECTED BEHIND THE FRONT...BUT HAZARDOUS
WEATHER IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY NORTH WINDS WILL CONTINUE ON WEDNESDAY BEFORE SUBSIDING
WEDNESDAY NIGHT. ANOTHER STORM SYSTEM WILL BRING INCREASING WINDS
AND A SLIGHT CHANCE OF PRECIPITATION SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...BUT SPOTTERS ARE ENCOURAGED
TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING
PROCEDURES.

MORGAN

Nearby

Red Flag Warnings in Nevada, 2008Red Flag Warnings in California, 2008Red Flag Warnings in Arizona, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.